Missouri, 2013

Winter Weather in Missouri, December 13, 2013

December 13, 2013 · NWS EAX · 1 event in 1 county or zone

Early in the morning of December 13, 2013 light rain began falling across the area while surface temperatures were sub freezing. Slick roads resulted from the icy conditions, causing several vehicles to slide off the roads.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
6
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EAX wrote it up.

Early in the morning of December 13, 2013 light rain began falling across the area while surface temperatures were sub freezing. Slick roads resulted from the icy conditions, causing several vehicles to slide off the roads. In one particular incident a school bus slid off the road near Cameron Missouri. At last report, 6 children were injured in the incident.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at Dec 13, 5:22 AM CST, 2 hours 38 minutes earlier.

Area forecast discussion, Dec 13, 5:22 AM CST, 2 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
522 AM CST Fri Dec 13 2013

.SHORT TERM...(Today and Tonight)
Issued at 414 AM CST FRI DEC 13 2013

Main concern in the short term continues to revolve around
precipitation type and snowfall amounts. This is associated with a
upper level shortwave over the four corners region early this
morning, which will move out into the central Plains this afternoon.
WAA is ongoing ahead of this system keeping overnight temperatures
in the mid 20s to near 30 CWA wide. Mid-level moisture is streaming
northeastward out of Oklahoma this morning with light returns on
radar. This moisture is expected to move into the southern CWA this
morning between 12Z-15Z. Temperatures profiles suggest that despite
a warm nose between 900mb-700mb precipitation will fall as liquid
but with surface temperatures hovering near or just below freezing,
freezing drizzle/rain will be possible. Only light ice accumulation
is expected before surface temperatures move above freezing. Through
the late morning hours and the afternoon areas south of Hwy 36 will
mostly see rain as temperatures move into the mid to upper 30s.
Along and north of Hwy 36, where temperatures are near freezing and
moisture is not as deep, freezing rain or sleet is the more likely
scenario.

Tonight we will see a change of rain/mixed pcpn over to all snow
generally from north to south. This will occur as an 850mb low moves
south and then east of the area and ushers in cold northerly winds
in behind it. There is some concern of a deformation band setting up
over the eastern portion of the CWA which may drive up snow totals
there. Model sounding indicate by early tomorrow morning we lose ice
crystals with the layer of moisture being shallow and, precipitation
may end as light freezing drizzle. Right now we are looking at
snowfall amounts of 2"-4" along and east of Interstate 35 which
generally 1"-2" across eastern Kansas and western Missouri. As such
have replaces the Winter Storm Watch with a Winter Weather Advisory.

.LONG TERM...(Saturday through Thursday)
Issued at 414 AM CST FRI DEC 13 2013

Any lingering snow across central Missouri Saturday morning will be
quick to exit the area with little if any additional accumulation.
Steady cold air advection through the day will keep thick clouds
around through the afternoon which will keep temperatures nearly
steady or slowly falling through the 20s during the day.

Low-level ridge axis moving into the area Saturday night will allow
skies to clear and will likely cause temperatures to quickly fall
into the single digits especially for any areas with snow on the
ground. This ridge axis will move east of the area on Sunday
bringing winds around from the south and initiating a gradual
warming trend into the upper 30s and lower 40s by Monday and
Tuesday. Broad northwest upper flow to the north of the area will
maintain these near-average temperatures through mid week while
conditions remain dry. Next chance of precipitation will arrive late
in the week as troughing redevelops to the west.

&&

.AVIATION...(For the 12Z TAFS through 12Z Saturday Morning)
Issued at 522 AM CST FRI DEC 13 2013

Conds are expected to deteriorate at the terminals by late morning.
VFR conds this morning are expected. Radar as of 11Z this morning
shows light echoes producing light rain across southeast Kansas.
These returns are expected to move north into the terminals between
15Z-17Z with vsbys reduced to 5SM. MVFR cigs across northern Texas
this morning are also streaming northward and are expected to move
into the terminals between 18Z-19Z. Rain is expected to gradually
change over to snow this evening between 22Z-00Z when there may be a
period of rain mixing with snow before changing over to all snow.
After 00Z expect precipitation to be in the form of light snow with
IFR cigs and reduced vsbys between 1/2SM-2SM. The heaviest of snow
will fall before midnight with 1-2 inches of snow possible at the
terminals. Light snow will be possible after midnight however
cigs/vis will lift back to IFR conds.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...WINTER WEATHER ADVISORY from 9 AM this morning to 9 AM CST
     Saturday FOR KSZ025-057-060-102>105.

MO...WINTER WEATHER ADVISORY from 9 AM this morning to 9 AM CST
     Saturday FOR MOZ004>008-012>017-020>025-028>033-037>040-
     043>046-053-054.

&&

SHORT TERM...73
LONG TERM...Hawblitzel
AVIATION...73
Hazardous weather outlook, Dec 13, 5:39 AM CST, 2 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
539 AM CST FRI DEC 13 2013

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-141145-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS-
ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER-
HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON-
CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON-
RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS-
COOPER-BATES-HENRY-
539 AM CST FRI DEC 13 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...TODAY AND TONIGHT

 HAZARDOUS WEATHER IS EXPECTED.

 MORE DETAILED INFORMATION CAN BE ACCESSED AT...
 HTTP://WWW.CRH.NOAA.GOV/IMAGES/FXC/EAX/EM1/EAX-EMBRIEFING1.PDF

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

 NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

 MORE DETAILED INFORMATION CAN BE ACCESSED AT...
 HTTP://WWW.CRH.NOAA.GOV/IMAGES/FXC/EAX/EM1/EAX-EMBRIEFING1.PDF

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 winter weather. Local standard time, as filed.

Winter Weather, Caldwell

When
December 13, 8:00 AM CST
Where
Caldwell forecast zone
Injuries
0 direct, 6 indirect
Reported by
Newspaper
Coordinates
39.656, -93.983 (the zone’s center; the record gives no point)

Early in the morning of December 13, 2013 light rain began falling across the area while surface temperatures were sub freezing. Slick roads resulted from the icy conditions, causing several vehicles to slide off the roads. In one particular incident a school bus slid off the road near Cameron Missouri. At last report, 6 children were injured in the incident. Icy roads were identified as the likely cause.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2013Every state in 2013This day in weather historyWarnings in Missouri, December 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 482570.